Texas, 2009

Damaging Winds in Texas, September 20, 2009

September 20, 2009 · NWS EWX · 2 events in 1 county or zone

Thunderstorms formed along the dryline in West Central Texas and moved into Val Verde County where they produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along the dryline in West Central Texas and moved into Val Verde County where they produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 20, 5:32 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 20, 5:32 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT SUN SEP 20 2009

.AVIATION...
I-35 CORRIDOR TERMINALS VFR THIS EVENING WITH CLOUDS GENERALLY AOA
10 THSD FT AGL BECOMING AFTER 08Z MVFR CIGS DEVELOPING LIFTING TO
VFR AFTER 15Z. AFTER 19Z MONDAY VFR WITH SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CONDITIONS. SOUTH WINDS
5 TO 10 KTS TONIGHT BECOMING AROUND 10 KTS AFTER 15Z MONDAY. KDRT
TERMINAL VFR CONDITIONS TONIGHT WITH CLOUDS GENERALLY AOA 10 THSD
FEET AGL. AROUND SUNRISE MVFR CIGS DEVELOPING..LIFTING AFTER 16Z
TO VFR. SOUTHEAST WINDS 10 TO 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT SUN SEP 20 2009/

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP AND STREAM
NORTHEASTWARD ACROSS THE REGION. GENERALLY EXPECT THIS ACTIVITY TO
CONTINUE OVERNIGHT...BUT WILL BE VERY LIMITED IN AREAL COVERAGE.
ANOTHER WARM DAY IS ON TAP FOR MONDAY AS WARM SOUTHERLY FLOW
INCREASES AHEAD OF THE APPROACHING COLD FRONT. COULD SEE SOME
PATCHY FOG TOMORROW MORNING AS MOISTURE ADVECTION WILL BE
SUFFICIENT...BUT ANY FOG WHICH DEVELOPS SHOULD NOT BE MUCH OF AN
IMPACT SO HAVE LEFT IT OUT OF THE GRIDS. WITH THE MOIST SOUTHERLY
FLOW COULD SEE SOME MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN HALF OF THE CWA...BUT AGAIN WILL BE ISOLATED IN
NATURE.

RAIN CHANCES WILL BEGIN TO INCREASE AREA-WIDE MONDAY NIGHT AND
PEAK ON TUESDAY AS THE FROPA PUSHES TOWARD THE COAST. PRECIPITABLE
WATER VALUES WILL BE CLOSE TO OR ABOVE 2 INCHES ACROSS SOUTH
CENTRAL TEXAS ON TUESDAY. HEAVY RAINFALL WITH ISOLATED TOTALS OF
2 TO 4 INCHES (POSSIBLY HIGHER IF THE FRONTAL BOUNDARY STALLS AND
ALLOWS REDEVELOPMENT OF STORMS) CAN THUS BE EXPECTED TUESDAY AND
INTO WEDNESDAY. ADDITIONALLY...WITH AMPLE MOISTURE IN THE BOUNDARY
LAYER...INSTABILITY FROM THE FRONTAL BOUNDARY AND PROXIMITY OF THE
UPPER JET STREAK...COULD SEE SOME STORMS APPROACH SEVERE CRITERIA
WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS.

THE FRONT IS EXPECTED TO GET HUNG UP ALONG THE COAST MID-WEEK AS
THE UPPER LOW REMAINS ALMOST STATIONARY ACROSS THE GREAT PLAINS.
THIS WILL LEAD TO RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY AFTERNOON. THE BEST CHANCES FOR RAIN WILL BE
PREDOMINANTLY ACROSS THE SOUTHERN HALF OF THE CWA DUE TO THE
BETTER TAP OF GULF MOISTURE AND PROXIMITY TO THE FRONTAL BOUNDARY.
TEMPERATURES WEDNESDAY MORNING WILL BE NOTICEABLY COOLER WITH
AFTERNOON HIGHS BEING KEPT TO THE LOWER 80S MAINLY BECAUSE OF
LIMITED SUNSHINE AND AREAS OF RAIN AND WEAK CAA. AS THE UPPER LOW
EJECTS TO THE EAST LATE IN THE WEEK...WILL SEE A WARMING TREND
ENSUE WITH MAX TEMPERATURES RETURNING TO THE UPPER 80S BY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  92  71  82  63 /  30  30  40  60  30
AUSTIN BERGSTROM INTL AIRPORT  71  91  70  83  63 /  30  40  40  60  30
NEW BRAUNFELS MUNI AIRPORT     71  92  72  83  62 /  30  30  30  60  30
BURNET MUNI AIRPORT            71  89  68  79  59 /  30  30  40  50  20
DEL RIO INTL AIRPORT           74  94  72  84  63 /  20  10  20  30  20
GEORGETOWN MUNI AIRPORT        72  90  69  79  61 /  30  30  50  50  20
HONDO MUNI AIRPORT             71  92  71  84  62 /  30  20  30  40  30
SAN MARCOS MUNI AIRPORT        72  92  71  83  63 /  30  30  30  60  30
LA GRANGE - FAYETTE REGIONAL   73  91  72  84  66 /  20  40  30  70  30
SAN ANTONIO INTL AIRPORT       73  91  73  83  63 /  30  30  30  50  30
STINSON MUNI AIRPORT           74  92  73  84  64 /  30  30  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Sep 20, 1:53 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
253 PM CDT SUN SEP 20 2009

TXZ171>173-183>194-202>209-217>225-228-211200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
253 PM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO...TUESDAY
A FEW THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH THE COLD
FRONT OVER THE COUNTIES GENERALLY EAST OF INTERSTATE 35 AND
HIGHWAY 123. THE MAIN THREAT WOULD BE DAMAGING WINDS AND HAIL.
LOCALLY HEAVY RAINFALL OF NEAR 2 INCHES OR MORE WILL ALSO BE
POSSIBLE.

.DAYS THREE THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 20, 4:53 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 PM CDT SUN SEP 20 2009

TXZ183-202345-
VAL VERDE-
553 PM CDT SUN SEP 20 2009

...MODERATE TO STRONG THUNDERSTORMS WILL ENTER NORTHWEST VAL VERDE
COUNTY SHORTLY AFTER 6 PM...

AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING MODERATE TO STRONG
THUNDERSTORMS 12 MILES SOUTH OF THE TERRELL GAS PLANT...OR 32 MILES
NORTHWEST OF LANGTRY...MOVING EAST AT 25 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN. THE LEADING EDGE OF THESE STORMS SHOULD
PUSH INTO THE PANDALE AREA BY 630 PM.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 5:12 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 PM CDT SUN SEP 20 2009

TXZ183-210000-
VAL VERDE-
612 PM CDT SUN SEP 20 2009

...A STRONG THUNDERSTORM WAS MOVING INTO NORTHWEST VAL VERDE
   COUNTY...

AT 610 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
13 MILES WEST OF PANDALE...OR 26 MILES NORTHWEST OF LANGTRY...MOVING
EAST AT 20 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 5:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT SUN SEP 20 2009

TXZ183-210045-
VAL VERDE-
645 PM CDT SUN SEP 20 2009

...A STRONG THUNDERSTORM WAS AFFECTING WESTERN VAL VERDE COUNTY...

AT 644 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR PUMPVILLE...OR 15 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 20
MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
PUMPVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Laughlin AFB radar (KDFX), 139 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
September 20, 6:55 PM CST
Where
Val Verde County, Langtry
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.820, -101.570

Thunderstorms produced wind gusts estimated at 60 mph which knocked down large tree limbs, 2-3 inches in diameter, at the Judge Roy Bean visitor center.

Thunderstorm Wind, Val Verde

When
September 20, 9:56 PM CST
Where
Val Verde County, 0.69 mi N of Del Rio
Measured
61 kt (70 mph) estimated gust
Reported by
ASOS
Coordinates
29.380, -100.900

Thunderstorms produced a measured 61 mph wind gust at the Del Rio International Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193570, 193571.